West Virginia, 2012

Damaging Winds in West Virginia, June 29, 2012

June 29, 2012 · NWS RNK · 4 events in 4 counties and zones

A derecho of historic proportion rolled through the region and caused widespread, significant damage. Numerous power outages occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A derecho of historic proportion rolled through the region and caused widespread, significant damage. Numerous power outages occurred. Some customers were without power for 12 days which coincided with a prolonged period of excessive heat. The derecho had its origin around Chicago, Illinois around 1:00 pm EST. By 7:00 pm EST the derecho had reached southeast West Virginia. Only two hours later, it was pushing through Southside Virginia. By midnight EST it had reached the Atlantic coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 29, 6:45 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 29, 6:45 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT FRI JUN 29 2012

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE ALOFT WILL BUILD EAST TOWARD THE
MID APPALACHIAN AND MID ATLANTIC REGION INTO THE WEEKEND
..BRINGING RECORD HEAT TO THE REGION.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 555 PM EDT FRIDAY...

SENT A QUICK UPDATE TO INCLUDE MORE POPS ACROSS THE NW AHEAD OF
THE APPROACHING FAST MOVING MCS THAT IS ALREADY NEARING THE OHIO
RIVER ATTM. SOME POTENTIAL FOR THIS SYSTEM TO AT LEAST MAKE IT
ACROSS THE MOUNTAINS AS IT DIVES MORE TO THE SOUTH/SE OVER THE
NEXT COUPLE OF HOURS SO POPS MAY NEED TO GO HIGHER SHORTLY. ALSO
INCLUDED STRONG WIND MENTION WHERE STORMS MAY IMPACT ESPCLY ACROSS
THE NW.

PREVIOUS DISCUSSION AS OF 400 PM EDT FRIDAY...

HEAT ADVISORIES CONTINUE UNTIL 8 PM THIS EVENING.
HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS POSTED FOR
2 PM TO 8 PM EDT SATURDAY.

CHECK LATEST PNS AND RER REGARDING POSSIBLE RECORDS AND CLIMATE
INFO ON HEAT.

UPPER RIDGE WILL MOVE EAST TONIGHT INTO SATURDAY RESULTING IN
RECORD WARMTH ACROSS OUR AREA. AN IMPRESSIVE MCS LOCATED ACROSS
INDIANA AND OHIO WILL MOVE SOUTHEAST TONIGHT. INCREASED POPS
FOR TONIGHT MAINLY ACROSS THE NORTHWEST. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE IF THUNDERSTORMS COMPLEX MAINTAINS
IT STRENGTH. THE MAIN THREAT IS STRONG WINDS AND HAIL. LEANED
TOWARDS WARMER NAM MOS AND LOCALLY DERIVED MOS FOR LOWS TONIGHT.
LOWS WILL RANGE FROM THE MID 60S IN THE COLDER MOUNTAIN VALLEYS
TO THE MID 70S IN THE SOUTHEAST. HOT AND HUMID WEATHER WITH
ISOLATED TO SCATTERED COOLING THUNDERSTORMS. ONCE AGAIN THERE IS
THE POTENTIAL FOR SOME OF THE THUNDERSTORMS TO BE STRONG TO
SEVERE SATURDAY. HIGHS SATURDAY WILL RANGE FROM THE MID 90S IN THE
MOUNTAINS TO AROUND 105 IN THE SOUTHEAST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 400 PM EDT FRIDAY...

LONG STORY SHORT..NOT MUCH CHANGE EXPECTED. WHAT CAN FAIRLY BE
DESCRIBED AS INCREDIBLE HEAT DOME CONTINUES TO HOLD IN PLACE ACROSS
THE CENTRAL AND EASTERN CONUS THROUGH THE SHORT RANGE PERIOD. NEARLY
UNPRECEDENTED H85 TEMPS RANGE FROM 22C TO 26C THROUGH THE PERIOD
OFFERING NEXT TO NOTHING IN THE WAY OF COOLING. HEAT ADVISORY
CRITERIA (105F+) LOOKS FAIRLY CERTAIN ACROSS THE PIEDMONT ON
SUNDAY BUT ELECTED NOT TO PUT AN EXCESSIVE HEAT WATCH OUT SINCE
ADVISORIES/WARNINGS ALREADY IN EFFECT FOR PARTS OF THE AREA TOMORROW.
MODELS ALL OVER THE PLACE WITH POSSIBLE MCS ACTIVITY IN THE
PREVAILING NORTHWEST FLOW. 12Z NAM12 BRINGS CLUSTER OF STORMS
SOUTHEAST ACRS THE CWA ON SUNDAY AFTERNOON WHILE 12Z GFS SHOWS ONE
12 HOURS EARLIER BUT THESE TYPE SYSTEMS ARE NOTORIOUSLY DIFFICULT
FOR MODELS TO HANDLE AND JUST LEFT SLIGHT CHANCE POPS IN THE GRIDS
FOR NOW. OBVIOUSLY CLOUDS FROM ANY ACTIVITY THAT DEVELOPS COULD PLAY
HAVOC WITH HIGH TEMP FORECASTS. GENERALLY HAVE 100F+ TEMPS IN THE
PIEDMONT AND ROANOKE VALLEYS FOR HIGHS AND MID-90S ACROSS THE
MOUNTAINS. NUMEROUS HIGH TEMPERATURE RECORDS COULD AGAIN BE
THREATENED. REFER TO PUBLIC INFORMATION STATEMENT (WBCPNSRNK)
ISSUED EARLIER TODAY FOR DETAILS. WENT A LITTLE LOWER FOR HIGHS
ON MONDAY AS HEIGHT/THICKNESSES DROP SLIGHTLY BUT IT WILL REMAIN
VERY HOT AND THAT WOULD BE DAY 4 OF THIS HEAT WAVE. PROLONGED HEAT
EVEN AT MARGINALLY LOWER VALUES CAN PRESENT A PUBLIC HEALTH THREAT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 400 PM EDT FRIDAY...

EXTENDED PERIOD IS MORE (NOT OR LESS) A BROKEN RECORD AS THE HEAT IS
EXPECTED TO CONTINUE. PRIMARY FORECAST QUESTIONS REVOLVE AROUND THE
POSITION AND AMPLITUDE OF THE UPPER RIDGE AND THE CHANCES FOR
RETROGRESSION TOWARD THE HIGH PLAINS OPENING THE POSSIBILITY FOR
FALLING HEIGHTS OVER THE NORTHEASTERN QUADRANT OF THE U.S TO BACK
DOWN INTO THE FORECAST AREA. H5 HEIGHTS REMAIN VERY HIGH GENERALLY
588-592 DM BUT MY MID- TO LATE WEEK COULD SEE SOME COOLING DUE TO
LOWERING HEIGHTS. BESIDES THE ONGOING HEAT THE OTHER FORECAST
ELEMENT OF CONCERN IS WITH THE PERISTENT CHANCE FOR NORTHWEST FLOW
MESOSCALE SYSTEMS. A QUASI-STATIONARY BOUNDARY LIKELY TO SET UP
SOMEWHERE IN THE MID-ATLANTIC REGION DURING THE MID-WEEK PERIOD
DIVIDING THE EXTREME HEAT OVER THE SOUTHWEST FROM THE SOMEWHAT
COOLER AIR OVER THE NORTHEAST. UPPER AIR DISTURBANCES ARE LIKELY
TO TRACK CLOSE TO THIS BOUNDARY ALTHOUGH THE EXACT TIMING ON SUCH
SYSTEMS AT THIS TIME RANGE WILL BE NEXT TO IMPOSSIBLE. MAINTAINED
EITHER SLIGHT OR CHANCE POPS THROUGH MUCH OF THE WEEK TO ACCOUNT
FOR THIS POSSIBILITY.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 740 PM EDT FRIDAY...

MAIN CONCERN FOR THE 30/00Z TAF PERIOD WILL BE THE MASSIVE
THUNDERSTORM COMPLEX MOVING ACROSS WEST VIRGINIA THIS
EVENING...WHICH WILL MAKE A DIRECT HIT ACROSS OUR AREA. THIS LINE
WILL ENTER THE LWB AND BLF AREA AROUND 30/00Z...AND THEN PASS
ALONG A BCB...ROA...LYH LINE AROUND 30/01Z TO 02Z TIMEFRAME...
BEFORE MOVING ON TO DAN IN THE 30/02Z TO 04Z TIME FRAME. HAVE
HEARD MULTIPLE REPORTS OF 60 AND 70 KT WIND GUSTS ALONG THIS
LINE...AND GIVEN THE LARGE AMOUNTS OF INSTABILITY ACROSS OUR
AREA...DO NOT THINK WE WILL SEE THESE STRONG WINDS DIMINISH MUCH
BY THE TIME THEY PASS DAN. IN ADDITION TO STRONG WINDS...EXPECT
VERY HEAVY RAIN ALONG THE LINE...REDUCING VISIBILITIES TO LESS
THAN A HALF MILE FOR EXTENDED PERIODS OF TIME.

ONCE THE SYSTEM MOVES AWAY LATE THIS EVENING...SKIES WILL GRADUALLY
CLEAR. MAY SEE AREAS OF FOG DEVELOP DUE TO WET SOILS...WHERE
VISIBILITIES CAN FALL TO HALF MILE OR LESS. HAVE ENTERED THIS IN
FOR LWB...AND NOT QUITE AS LOW FOR BCB.

THE UPPER RIDGE WILL REMAIN OVER THE AREA FOR MUCH OF THE
WEEKEND...BUT SLOWLY WEAKEN BY EARLY NEXT WEEK ALLOWING FOR
MOISTURE TO INCREASE ALONG WITH THE THREAT OF BRIEF SUB-VFR IN
SCATTERED CONVECTION SATURDAY INTO WEDNESDAY.

&&

.CLIMATE...
RECORD HIGHS:

               FRIDAY   SATURDAY
BLACKSBURG     92/1966   92/1966
BLUEFIELD      86/1991   88/1969
DANVILLE      100/1986  103/1959
LYNCHBURG     104/1934  103/1936
ROANOKE       101/1934  104/1936

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...EXCESSIVE HEAT WARNING FROM 2 PM TO 8 PM EDT SATURDAY FOR
     VAZ047-058-059.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ022>024-
     033>035-043>047-058-059.
     HEAT ADVISORY FROM 2 PM TO 8 PM EDT SATURDAY FOR VAZ022>024-
     032>035-043>046.
NC...EXCESSIVE HEAT WARNING FROM 2 PM TO 8 PM EDT SATURDAY FOR
     NCZ006.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ004>006-020.
     HEAT ADVISORY FROM 2 PM TO 8 PM EDT SATURDAY FOR NCZ003>005-
     019-020.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...JH/KK/PH
SHORT TERM...PC
LONG TERM...PC/WERT
AVIATION...NF
CLIMATE...
Hazardous weather outlook, Jun 29, 5:38 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT FRI JUN 29 2012

VAZ032-302245-
PATRICK-
638 PM EDT FRI JUN 29 2012

...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 1 AM EDT SATURDAY...
...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED FROM THE
END OF THE WEEK INTO EARLY NEXT WEEK. TEMPERATURES IN THE 90S TO
AROUND 100 WILL BE POSSIBLE EACH AFTERNOON FROM SATURDAY THROUGH
WEDNESDAY...WITH HEAT INDEX VALUES BETWEEN 100 AND 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-302245-
SURRY-WILKES-
638 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED FROM THE
END OF THE WEEK INTO EARLY NEXT WEEK. TEMPERATURES IN THE 90S TO
AROUND 100 WILL BE POSSIBLE EACH AFTERNOON FROM SATURDAY THROUGH
WEDNESDAY...WITH HEAT INDEX VALUES BETWEEN 100 AND 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-012-015-016-302245-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL-
638 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

A FAST MOVING LINE OF STRONG TO SEVERE THUNDERSTORMS CONTAINING
STRONG OR DAMAGING WINDS MAY IMPACT THE AREA BETWEEN SUNSET AND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-013-014-017-018-WVZ042-044-302245-
TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-MERCER-MONROE-
638 PM EDT FRI JUN 29 2012

...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A FAST MOVING LINE OF STRONG TO SEVERE THUNDERSTORMS CONTAINING
STRONG OR DAMAGING WINDS MAY IMPACT THE AREA BETWEEN SUNSET AND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-WVZ043-045-302245-
ALLEGHANY VA-BATH-SUMMERS-GREENBRIER-
638 PM EDT FRI JUN 29 2012

...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A FAST MOVING LINE OF SEVERE THUNDERSTORMS CONTAINING DAMAGING
WINDS MAY IMPACT THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS ON SATURDAY AFTERNOON AND SATURDAY EVENING
COULD BE SEVERE...WITH THE MAIN THREAT DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ047-058-059-302245-
BUCKINGHAM-HALIFAX-CHARLOTTE-
638 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 1 AM EDT SATURDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED TO CONTINUE
INTO EARLY NEXT WEEK. TEMPERATURES COULD APPROACH TRIPLE DIGITS
IN THE PIEDMONT EACH AFTERNOON FROM SATURDAY THROUGH WEDNESDAY
...WITH HEAT INDEX VALUES APPROACHING 111 DEGREES AT TIMES DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ035-043>046-302245-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
638 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 1 AM EDT SATURDAY...
...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED TO CONTINUE
INTO EARLY NEXT WEEK. TEMPERATURES COULD APPROACH TRIPLE DIGITS
IN THE PIEDMONT EACH AFTERNOON FROM SATURDAY THROUGH WEDNESDAY
...WITH HEAT INDEX VALUES APPROACHING 105 DEGREES AT TIMES DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004-005-020-302245-
STOKES-ROCKINGHAM-YADKIN-
638 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED TO CONTINUE
INTO EARLY NEXT WEEK. TEMPERATURES COULD APPROACH TRIPLE DIGITS
IN THE PIEDMONT EACH AFTERNOON FROM SATURDAY THROUGH WEDNESDAY
...WITH HEAT INDEX VALUES APPROACHING 105 DEGREES AT TIMES DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-302245-
CASWELL-
638 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED TO CONTINUE
INTO EARLY NEXT WEEK. TEMPERATURES COULD APPROACH TRIPLE DIGITS
IN THE PIEDMONT EACH AFTERNOON FROM SATURDAY THROUGH WEDNESDAY
...WITH HEAT INDEX VALUES APPROACHING 111 DEGREES AT TIMES DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-033-034-302245-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
638 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 1 AM EDT SATURDAY...
...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A FAST MOVING LINE OF STRONG TO SEVERE THUNDERSTORMS
CONTAINING STRONG OR DAMAGING WINDS MAY IMPACT THE AREA BETWEEN
SUNSET AND MIDNIGHT.

TEMPERATURES AROUND 100 DEGREES AND MODERATE HUMIDITY LEVELS WILL
CREATE HEAT INDEX VALUES FROM 100 TO 105 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A PROLONGED PERIOD OF HOT TEMPERATURES ARE EXPECTED FROM THE
END OF THE WEEK INTO EARLY NEXT WEEK. TEMPERATURES IN THE 90S TO
AROUND 100 WILL BE POSSIBLE EACH AFTERNOON FROM SATURDAY THROUGH
WEDNESDAY...WITH HEAT INDEX VALUES BETWEEN 100 AND 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 6:01 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT FRI JUN 29 2012

WVZ042>045-292345-
MERCER WV-SUMMERS WV-GREENBRIER WV-MONROE WV-
701 PM EDT FRI JUN 29 2012

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
MERCER...SUMMERS...GREENBRIER AND
NORTHWESTERN MONROE COUNTIES UNTIL 745 PM EDT...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS OVER CENTRAL WEST
VIRGINIA THAT WILL MOVE INTO THE GREENBRIER VALLEY INCLUDING
THE REST OF SOUTHEAST WEST VIRGINIA AFTER 730 PM.

WIND GUSTS OF 50 MPH ARE STRONGER ARE EXPECTED WITH THESE STORMS.

THOSE ATTENDING ANY OUTSIDE ACTIVITIES THAT ARE IN THE PATH OF THESE
STORMS AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR WEST CENTRAL VIRGINIA AND SOUTH CENTRAL WEST
VIRGINIA.

LAT...LON 3823 8036 3811 8036 3805 8027 3806 7999
      3758 8044 3733 8109 3740 8133 3758 8119
      3760 8108 3771 8097 3768 8088 3782 8094
      3787 8075 3795 8081 3806 8080 3805 8086
      3810 8088 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2259Z 29DEG 7KT 3839 8099 3750 8099

JH

The radar

The Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
June 29, 6:55 PM EST to 7:35 PM EST
Where
Greenbrier County, Rainelle to 2.99 mi NE of Tuckahoe
Measured
76 kt (87 mph) measured gust
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
37.970, -80.780

Hundreds, if not thousands, of trees were blown down across the county. Some trees fell on houses and vehicles. Some roads were impassable due to the downed trees. Power lines were also brought down by the falling trees. In Rainelle, multiple trees fell upon houses. An 88 MPH wind gust was measured at White Sulpher Springs.

Thunderstorm Wind, Summers

When
June 29, 7:10 PM EST to 7:35 PM EST
Where
Summers County, Hinton to 0.54 mi W of Indian Mills
Measured
65 kt (75 mph) estimated gust
Property damage
$225,000
Reported by
Emergency Manager
Coordinates
37.670, -80.900

Thunderstorm winds down numerous trees across the county. Most county roads had trees blown down across them. A church in Hinton had its roof peeled off. At least six vehicles were damaged by fallen trees. Damage values are estimated.

Thunderstorm Wind, Monroe

When
June 29, 7:18 PM EST to 7:40 PM EST
Where
Monroe County, 0.67 mi NNW of Johnson Xrds to 0.24 mi N of Lindside
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
911 Call Center
Coordinates
37.630, -80.633

Thunderstorm winds downed hundreds of trees and many power lines across the county. The greatest concentration of downed trees was to the north and west of Union. The damage extended into the Lindside area where a tree fell onto a moving vehicle. One occupant of the vehicle sustained scrapes and bruises. Damage values are estimated.

Thunderstorm Wind, Mercer

When
June 29, 7:25 PM EST to 7:35 PM EST
Where
Mercer County, 0.66 mi N of Gardner to 0.59 mi WNW of Lilly Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.430, -81.071

Dozens of trees were blown down across the county. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390943, 392332, 392329, 392327.